The incidence of neurotoxic adverse effects associated with ertapenem treatment varies from 3.3% to 5.1% in the literature 2
. Though seizures are frequently reported, adverse effects other than seizures are rarely recorded 1
. Carbapenems are associated with seizures due to structural similarity and receptor antagonism with ɤ-aminobutyric acid (GABA) 2
. However, the role of GABA receptor antagonism in eliciting neurotoxicity other than seizures is still not clear 4
. Table 1
shows records of 15 patients in whom neurotoxicity symptoms other than seizures have developed with the administration of ertapenem 1-9
The Naranjo Adverse Drug Reaction Probability Scale recorded a score of 6 for the patient. Delirium and tremors were the adverse drug reactions probably associated with ertapenem treatment 10.
Neurotoxic side effects have mostly been reported in the elderly patients suffering from end-stage kidney insufficiency and disorders of the central nervous system 2,3. Among all the cases reported till date, nine patients had a chronic renal failure (CRF), two patients had an acute renal failure (ARF), and only four patients did not have any kidney insufficiency. The age of all these patients ranged between 42 and 85 years. Ertapenem must be administered at a dose of 1 g intravenously per day in patients with a glomerular filtration rate (GFR) of ≥30 and 500 mg intravenously per day in patients with a GFR of <30 3. Considering a GFR of 28.9 mL/min calculated using the Cockcroft-Gault equation, the patient in the present case was administered ertapenem at a dose of 500 mg intravenously for the first three days, followed by 1 g due to increased GFR levels up to 69.9 mL/min. In the previously published case reports, one patient had a history of infarction and one patient had a history of spinal cord injury 4,7. Nevertheless, in the present case, the patient did not have a known central nervous system disorder. On the basis of the presence of delirium, cranial CT and EEG were performed, which revealed normal findings. Due to the fact that 95% of ertapenem binds to proteins, the low albumin levels have been reported to be a risk factor for neurotoxicity 3. In the present case, the patient had an albumin level of 2.7 during the onset of symptoms, which could be a risk factor for the development of neurotoxicity. Uricosuric drugs can also cause neurotoxicity, inhibiting renal excretion of ertapenem 3. However, the patient in the present case did not receive any uricosuric drugs.
A review of the reported cases has revealed that the symptoms of neurotoxicity appear within 3 to 14 days after the initiation of treatment with ertapenem and these symptoms disappear within two to fourteen days after the discontinuation of drug therapy. In the present case, the symptoms appeared on the sixth day following the initiation of treatment and disappeared three days after the discontinuation of the treatment.
In conclusion, although neurotoxic side effects other than seizures, seen on the administration of ertapenem are rare, yet they may be life-threatening in case the drug is continued. Similar cases reported by Apodaca et al.2 and Duquaine et al.4 required mechanical ventilation. Following the discontinuation of the drug on the basis of neurotoxic findings (which could be related to ertapenem treatment), all the symptoms disappeared in the patients. Nevertheless, it should be kept in mind that ertapenem treatment can cause side effects like hallucinations, disorientation, speech disorders, gait disorder, tremors, aggressive behavior, myoclonus, and nystagmus, other than seizures and the drug must be discontinued immediately as these symptoms appear.